Virginia, 2011

Hail and Damaging Winds in Virginia, June 12, 2011

June 12, 2011 · NWS LWX · 16 events in 6 counties and zones

A cold front combined with moderate instability to trigger showers and thunderstorms on the twelfth. Stronger winds aloft due to an upper-level low over New England caused thunderstorms to become well organized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front combined with moderate instability to trigger showers and thunderstorms on the twelfth. Stronger winds aloft due to an upper-level low over New England caused thunderstorms to become well organized. Thunderstorms were able to produce damaging wind gusts along wit large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 9:22 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 12, 9:22 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 AM EDT SUN JUN 12 2011

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION THIS AFTERNOON AND
EVENING TRIGGERING SHOWERS AND THUNDERSTORMS. CANADIAN HIGH
PRESSURE BUILDING INTO THE REGION TONIGHT THROUGH MIDWEEK WILL
BRING COOLER AND DRIER CONDITIONS. LOW PRESSURE MAY IMPACT THE
MID-ATLANTIC REGION LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VSBLE SATELLITE HAS A MAINLY CLEAR SLOT EAST OF THE BLUE
RIDGE...WITH MORE CLOUDS BANKED UP WEST OF THE BLUE RIDGE. WSR-88D
REGIONAL MOSAIC AT 1420Z HAS AN ISOLATED CLUSTER OF CELLS MOVNG
EAST INTO RANDOLPH COUNTY IN E WV. THIS WILL ENABLE MAX TEMPS
ALONG AND EAST OF BLUE RIDGE TO REACH THE UPPER 80S TO LOWER 90S.

SFC DEWPOINTS WILL MIX OUT TO THE MID TO UPPER 60S...AND MODIFYING
THIS MORNINGS KIAD SOUNDING ON SHARP PRODUCED ML CAPES OF AROUND
2500 J/KG. THIS COUPLED WITH SLIGHTLY MORE SHEAR THAN YESTERDAY
WILL ONCE AGAIN PUT THE REGION IN A SLIGHT CHANCE OF SEVERE LATER
THIS AFTERNOON AND EVENING. MOST LIKELY LOCATIONS FOR SEVERE WILL
BE WHERE IT HEATS UP THE MOST ALONG AND EAST OF THE BLUE RIDGE...WITH
EAST OF I-95/SOUTHERN MARYLAND BEING THE BULLSEYE WHERE I HAVE
INCLUDED SVR WORDING FOR LARGE HAIL AND DAMAGING WIND GUSTS IN THE
GRIDS.

THIS AFTERNOONS CONVECTION IS ALSO SUPPORTED BY MESOSCALE
MODELS...HAVING TWO SEPARATE ROUNDS...ONE ALONG THE SURFACE
TROUGH IN MID AFTERNOON ALONG I-95...THEN ANOTHER ROUND WITH THE
MAIN COLD FRONT LATE THIS AFTERNOON AND EARLY EVENING. THE NEW 12Z
NAM SHOWS A STRONG MEAN LAYER H85-H7 UVV AT 21Z ORIENTED N-S ALONG
I-95 CORRIDOR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE COLD FRONT WILL PASS THROUGH THE EASTERN PORTION OF THE CWA THIS
EVENING. SHOWERS AND T-STORMS ALONG AND AHEAD OF THE FRONT WILL
LIKELY BE CONFINED TO LOCATIONS NEAR AND EAST OF THE I-95 CORRIDOR.
A FEW T-STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

CANADIAN HIGH PRESSURE WILL BUILD OVER THE REGION LATE TONIGHT
BEHIND THE COLD FRONT. NOTICEABLY COOLER AND LESS HUMID CONDITIONS
ARE EXPECTED. MIN TEMPS WILL RANGE FROM THE 40S IN THE POTOMAC
HIGHLANDS TO THE MID 60S IN DOWNTOWN WASHINGTON AND BALTIMORE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
TALK ABT A CHG IN THE WX...AFTR HITTING 102 AT DCA ON THU HIGH
TEMPS DURG THE 1ST PART OF THE WK WL BE 20 DEGS LOWER...A VERITABLE
COOL WV...BUT ACTUALLY RIGHT ON WHERE HIGH TEMPS SHOULD BE DURG
THE 2ND WK OF JUNE. WRN SUBURBS WL XPRNC HIGHS A80/LOWS IN THE
50S...ALSO CLOSE TO CLIMO NORMS. DWPTS IN THE 50S WL MAKE GETTING
OUTSIDE MUCH MORE PLEASURABLE THAN LAST WK. OUT WEST..IN THE
HIGHLANDS LOW TEMPS MAY EVEN DIP INTO THE U40S MON NGT AND TUE
NGT.

HIGH PRES PROGGED TO BE DIRECTLY OVRHD ON WED MAY BE THE GEM OF
THE WK AHD...ABUNDANT SUNSHINE..LGT WINDS...AFTN TEMPS IN THE
U70S/L80S.

LOW PRES AND AN ASSOCIATED FRONT MAY SLOW DOWN AS IT APPROACHES
THE MID ATLC THU/FRI. DUE TO THE HIGH UNCERTAINTY IN TIMING OF
THIS SYSTEM...HAVE KEPT LOW CHANCE POPS IN THE FORECAST INTO FRI.
ONCE THE LOW DEPARTS...WEAK HIPRES TRIES TO BUILD IN AT THE SFC
SOMETIME NEXT WEEKEND.

WITH MEAN TROUGHING OVER THE ERN CONUS...NEAR NORMAL TEMPS ARE
EXPECTED THRUOUT THE PERIOD.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
LOW CLOUDS HAVE DISSIPATED THIS MORNING AND CONDITIONS WILL
CONTINUE TO IMPROVE PRIOR TO AFTERNOON CONVECTION. A COLD FRONT WILL
PASS THROUGH THE TERMINALS THIS AFTERNOON AND EVENING. SCATTERED
SHOWERS AND T-STORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT
DURING THIS TIME. SOME T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND HAIL ESPECIALLY ACROSS THE EASTERN TERMINALS.

HIGH PRESSURE WILL BUILD OVERHEAD TONIGHT WITH A WIND SHIFT TOWARD
THE NORTHWEST. VFR CONDITIONS ARE EXPECTED.

VFR CONDITIONS EXPECTED FOR THE FIRST HALF OF THE WEEK WITH HIGH PRES
BUILDING IN FROM CANADA.

&&

.MARINE...
A COLD FRONT WILL PASS THROUGH THE WATERS LATER THIS EVENING.
SHOWERS AND T-STORMS ARE LIKELY ALONG AND AHEAD OF THE FRONT
DURING THIS TIME. SOME T-STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND HAIL.

HIGH PRESSURE BEHIND THE FRONT WILL BUILD OVER THE WATERS LATE
TONIGHT. A PRESSURE SURGE WILL LIKELY CAUSE NORTHERLY WINDS TO GUST
AROUND 20 KNOTS ACROSS MOST OF THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC RIVER. ADJUSTED THE START TIME ABOUT 2 HOURS EARLIER THIS
EVENING THUS WILL CONTINUE WITH A SMALL CRAFT ADVISORY LATE
TONIGHT ACROSS THE CHESAPEAKE BAY SOUTH OF POOLES ISLAND AND ALSO
FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

COOLER AIR/HIGH PRES BLDG INTO THE WATERS WL CAUSE WIND GUSTS
NEAR 20 KT IN THE LOWER PTMC AND ALL XCPT THE NRN MOST SXNS ON THE
CHES BAY INTO MON AFTN...SCA HAS BEEN XTND. AS THE HIGH MOVES
OVRNHD MON EVE THRU WED LOOK TO HV XCLNT WX FOR SAILING/BOATING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT MONDAY FOR
     ANZ531>534-537>543.

&&

UPDATE...LEE
Hazardous weather outlook, Jun 12, 9:35 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT SUN JUN 12 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1035 AM EDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS.

A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE MARYLAND
PORTION OF THE CHESAPEAKE BAY SOUTH OF POOLES ISLAND AND THE LOWER
TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL NOON MONDAY FOR THE
MARYLAND PORTION OF THE CHESAPEAKE BAY SOUTH OF POOLES ISLAND AND
THE LOWER TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-131045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1035 AM EDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL AND DAMAGING WIND GUSTS...ESPECIALLY NEAR AND EAST OF THE
BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 12, 12:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EDT SUN JUN 12 2011

MDZ010-011-014-121745-
HOWARD MD-ANNE ARUNDEL MD-SOUTHERN BALTIMORE MD-
109 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORM TO AFFECT HOWARD...ANNE ARUNDEL AND SOUTHERN
BALTIMORE COUNTIES...

AT 109 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PUMPHREY...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE FERNDALE...GLEN BURNIE...GREEN HAVEN...
PASADENA...RIVERIA BEACH...RIVERDALE...FORT SMALLWOOD STATE PARK...
LAKE SHORE...CHELSEA BEACH AND CAPE ARTHUR.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3898 7646 3895 7644 3893 7645 3917 7676
      3922 7670 3923 7664 3920 7658 3923 7657
      3920 7656 3920 7653 3917 7649 3918 7647
      3914 7642 3905 7642 3901 7639
TIME...MOT...LOC 1709Z 311DEG 15KT 3921 7664
Special weather statement, Jun 12, 12:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
123 PM EDT SUN JUN 12 2011

MDZ013-016-VAZ052-121800-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-CHARLES MD-
123 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORM TO AFFECT PRINCE GEORGES...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND CHARLES COUNTIES...

AT 123 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF INDIAN HEAD...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE LA PLATA AND ST. CHARLES.

SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3839 7689 3852 7727 3856 7725 3853 7728
      3855 7733 3868 7727 3865 7722 3859 7724
      3859 7727 3856 7725 3861 7719 3862 7713
      3867 7712 3868 7711 3860 7679
TIME...MOT...LOC 1723Z 291DEG 21KT 3860 7718
Special weather statement, Jun 12, 12:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
125 PM EDT SUN JUN 12 2011

VAZ025-026-029-037>039-121800-
GREENE VA-MADISON VA-PAGE VA-ALBEMARLE VA-AUGUSTA VA-ROCKINGHAM VA-
125 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE...
ALBEMARLE...AUGUSTA AND ROCKINGHAM COUNTIES...

AT 125 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF LINVILLE TO 2 MILES
NORTHWEST OF FORT DEFIANCE...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MASSANUTTEN...GROTTOES...SHENANDOAH...
CRIMORA AND CROZET.

SMALL HAIL CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3842 7836 3804 7871 3822 7915 3860 7880
TIME...MOT...LOC 1725Z 297DEG 22KT 3848 7876 3825 7898
Local storm report, Jun 12, 12:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             TYRO                    37.82N  79.00W
06/11/2011  E0.88 INCH       NELSON             VA   PUBLIC

&&

EVENT NUMBER LWX1100943

TCH
Special weather statement, Jun 12, 12:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
141 PM EDT SUN JUN 12 2011

VAZ025-036-037-121815-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
141 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 141 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF MIDDLEBROOK...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE MONTEBELLO...SHERANDO...WINTERGREEN AND
LYNDHURST.

&&

LAT...LON 3771 7893 3784 7916 3786 7915 3789 7915
      3801 7936 3824 7921 3802 7868
TIME...MOT...LOC 1741Z 296DEG 17KT 3800 7924
Special weather statement, Jun 12, 12:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT SUN JUN 12 2011

MDZ003-501-502-VAZ028-WVZ050>053-503-504-121815-
WASHINGTON MD-JEFFERSON WV-HAMPSHIRE WV-BERKELEY WV-MORGAN WV-
CENTRAL AND EASTERN ALLEGANY MD-EXTREME WESTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-FREDERICK VA-
146 PM EDT SUN JUN 12 2011

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...JEFFERSON...
HAMPSHIRE...BERKELEY...MORGAN...CENTRAL AND EASTERN ALLEGANY...
EXTREME WESTERN ALLEGANY...WESTERN MINERAL...EASTERN MINERAL AND
FREDERICK COUNTIES...

AT 147 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHWEST OF BELLEGROVE TO KEYSER...
MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE ROMNEY...FISHERS BRIDGE...VALLEY VIEW...
NEW HOPE AND LARGENT.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3973 7776 3955 7761 3916 7877 3921 7892
      3942 7914 3945 7909 3973 7848
TIME...MOT...LOC 1747Z 320DEG 20KT 3972 7835 3940 7898

The radar

The Sterling radar (KLWX), 147 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
June 12, 1:00 PM EST
Where
Augusta County, 1.72 mi NNE of Crimora
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
38.172, -78.835

Fallen trees caused significant damage to several mobile homes and vehicles in the Country Estates Trailer Park.

Thunderstorm Wind, Charlottesville (C)

When
June 12, 1:50 PM EST
Where
Charlottesville (C) County, 2.08 mi N of Charlottesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.060, -78.496

A tree was down near the Route 250 Bypass.

Thunderstorm Wind, Albemarle

When
June 12, 1:52 PM EST
Where
Albemarle County, 0.54 mi E of Rio
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.070, -78.460

Trees were down along the Charlottesville Bypass.

Thunderstorm Wind, Albemarle

When
June 12, 1:52 PM EST
Where
Albemarle County, 2.73 mi E of Red Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.969, -78.570

A tree fell knocking out power lines near North Garden.

Thunderstorm Wind, Loudoun

When
June 12, 2:42 PM EST
Where
Loudoun County, 0.34 mi ESE of Hillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.198, -77.714

A large limb fell into the southbound lane of VA Route 9.

Thunderstorm Wind, Loudoun

When
June 12, 2:44 PM EST
Where
Loudoun County, 1.07 mi WNW of Wheatland
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.187, -77.688

Trees and wires were down along the 38000 Block of VA Route 9.

Thunderstorm Wind, Loudoun

When
June 12, 3:00 PM EST
Where
Loudoun County, 1.06 mi N of Bloomfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.045, -77.797

A tree fell onto a house along the 20000 Block of Furr Road.

Thunderstorm Wind, Loudoun

When
June 12, 3:05 PM EST
Where
Loudoun County, 0.66 mi SE of Unison
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.023, -77.772

Trees were down along St. Louis Road and Foxcroft Road.

Thunderstorm Wind, Loudoun

When
June 12, 3:08 PM EST
Where
Loudoun County, 1.97 mi SE of Unison
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.011, -77.753

Thunderstorm winds produced damage to Foxcroft School in Middleburg.

Thunderstorm Wind, Loudoun

When
June 12, 3:09 PM EST
Where
Loudoun County, 0.75 mi NW of Philomont
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.057, -77.741

Trees were down along the Snickersville Turnpike.

Thunderstorm Wind, Loudoun

When
June 12, 3:09 PM EST
Where
Loudoun County, 1.94 mi WNW of Sunny Bank
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
38.994, -77.731

Trees were down along Polecat Hill Road.

Thunderstorm Wind, Fairfax

When
June 12, 3:45 PM EST
Where
Fairfax County, 0.62 mi WSW of Centreville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.826, -77.430

A tree was down on Singletons Way.

Thunderstorm Wind, Fairfax

When
June 12, 3:52 PM EST
Where
Fairfax County, 2.03 mi SSE of Centreville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.801, -77.412

A tree was down on Compton Road at Briarcroft Road.

Thunderstorm Wind, Fairfax

When
June 12, 3:55 PM EST
Where
Fairfax County, 0.41 mi W of Clifton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.780, -77.388

A tree fell onto Main Street.

Thunderstorm Wind, King George

When
June 12, 5:30 PM EST
Where
King George County, 0.64 mi N of Office Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.239, -77.150

A tree was down near the intersection off Kings Highway and James Madison Parkway.

Hail, King George

When
June 12, 5:51 PM EST
Where
King George County, 0.99 mi NW of Index
Measured
1.75 in hail
Reported by
Public
Coordinates
38.191, -77.092

Golf ball sized hail was reported near Rollins Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324195, 324183, 324184, 324185, 324186, 324187, 324188, 324189, 324190, 324191, 324192, 324193, 324196, 324197, 324194, 324198.